To the Editor:
The recent admonition by Dr. Berger in his Letter to the Editor, published in the Archives of Dermatology,1 in which he states that "it is imperative not to use these medications [progestin-estrogen combinations] in adolescent girls in whom further skeletal growth is desirable," cannot be allowed to stand unchallenged. This statement is apt to wield a deterrent influence upon practicing dermatologists so as to reject the use of what we consider to be a successful therapeutic modality for the female patient with acne vulgaris. His statement concerning the influence of estrogens on skeletal growth indicates an inadequate appreciation of this complex problem.In the female, there is a pubertal growth spurt of about one year's duration in early adolescence. After this, there is very little skeletal growth. In fact, by 14 years of age, the average girl has attained 98.27% of her mature height.2,3 The
Strauss JS, Pochi PE. PROGESTIN-ESTROGEN COMBINATIONS. Arch Dermatol. 1964;90(3):375. doi:10.1001/archderm.1964.01600030125031
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: